A Care Partner’s Perspective: The Importance of Advocacy
Partners in FTD Care
In her late 40s, Donna, a research chemist/geologist began acting differently. Diagnosed with clinical depression in 2006, Donna was prescribed an antidepressant and told to attend counseling, but did not agree to do either. After her supervisor at work told her she needed to improve her performance or face termination, she seemed to recognize that she had a problem and asked for help. Following is an account of obtaining an FTD diagnosis and determining her best course of medication, written by her husband and primary care partner, Phil.
Donna’s primary care physician suspected she may have some type of young-onset dementia, but blood tests were inconclusive. After a CAT scan and MRI—also both inconclusive—a neurologist referred Donna for a neuropsychological evaluation. He also prescribed the antidepressant escitalopram (Lexapro), which helped: My wife seemed like her old self.
At her neuropsychological appointment, in November 2007, Donna was diagnosed with “executive cognitive dysfunction with marked impairment in multiple aspects of language processing, very suggestive of an early primary progressive dementia or FTD.” Subsequent PET scans confirmed the FTD diagnosis. Donna was 50, and our daughters were 9 and 13 years old.
The neuropsychologist recommended a series of anticholinesterase drugs, generally used to treat Alzheimer’s. Donepezil (Aricept) had little to no effect, and Donna was taken off it. Memantine (Namenda) seemed to help. Then Donna began taking rivastigmine (Exelon), a cholinesterase inhibitor. After an apparent allergic reaction to its latex-patch version, she began taking it orally—first at a relatively low dose of 3 mg, gradually raised to 12 mg, then lowered slightly after the higher dose caused vomiting and nausea. Both Namenda and Exelon seemed to help, and I think may have slowed her FTD progression.
Donna qualified for disability retirement in July 2008, and began spending her days at home alone while our children attended school and I worked. She watched television, worked on her computer, did word search puzzles, took photographs and played with the cat we adopted to keep her company. Occasionally, she would walk unaccompanied to the local CVS and Safeway, seven blocks from our house. However, her aphasia grew progressively worse and she was unable to explain to me what she had done during the day, which was a safety concern.
In February 2011, I brought Donna to a clinic that specializes in FTD. A doctor there concluded that her “clinical picture of a progressive dementia with early symptoms of language disorder, impaired executive function and changes in social comportment all support a diagnosis of frontotemporal dementia both language and behavioral subtype,” and that the “PET scan is fully supportive of the diagnosis of frontotemporal lobar dementia.” He added that while there is no evidence that cholinesterase inhibitors help with FTD’s cognitive or behavioral symptoms, he supported their continued use.
Donna’s FTD symptoms advanced slowly, over the course of several years. In 2013, I could no longer work full-time and take care of Donna, so she began going to an assisted living group home a few days a week. By December 2013, she lived there full time. By that point, she was taking 28 mg of Namenda XR and 30 mg of Lexapro daily, and she began taking alprazolam (Xanax) as needed, for agitation. She also took medication for thyroid function and elevated cholesterol.
In November 2016, Donna was kicked out of the group home for agitation, which the group home doctor could not manage with medication. She ended up in the psych ward of a geriatric hospital in Baltimore for six weeks. The resident psychiatrist there loaded her up with antipsychotic meds, including Haldol (1.5 mg), Depakote (1,000 mg) and Seroquel (25 mg). He agreed to discontinue Namenda, after I argued Donna had taken it far longer than is typically prescribed.
The new antipsychotic medications had an undeniable impact on Donna—reducing her mobility, as intended. Before her hospitalization, Donna and I took many long walks together, and she could still form some words and phrases. Afterward, however, her ability to walk rapidly declined, and she spoke very few complete words.
I worried that these new antipsychotic medications were causing rapid decline, and that her FTD symptoms per se were not directly responsible. As the advocate for my wife, I was frustrated that she was prescribed such powerful medicines without my being fully aware of their capabilities and side effects.
During a meeting of a local FTD support group, I heard a presentation by the director of the FTD clinic (and a member of AFTD’s Medical Advisory Council). When I asked him about the antipsychotic medications that Donna was taking, he warned me that they can cause neuroleptic-induced parkinsonism.
I now take Donna to see that specialist about every six months. The long drives to the clinic are not easy, and I need to pay for someone from Donna’s group home to go with me to help out. But the specialist’s insight to Donna’s medication needs have been invaluable. He phased her off of Haldol, Depakote and Seroquel sequentially over about two years, while adding the antidepressant Zoloft. Fortunately, her agitation has not re-emerged, and her mobility and language ability have somewhat rebounded. Occasionally she even says a whole sentence, and seems to understand some spoken words.
Donna is not completely off of all prescriptions. In addition to the 100 mg of Zoloft she takes daily—which is working well to address Donna’s behavior and mood—she also takes the anti-seizure drug Keppra (she experienced a major seizure that warranted a three-day hospital stay in October 2018); a drug to treat a thyroid condition unrelated to FTD; and a low dose of Crestor to help with elevated cholesterol, also unrelated to FTD. We hope to gradually decrease the Zoloft dosage in the coming months.
Our philosophy for medications is “Less is more,” and my advocacy for her best possible care will continue.
Sign up now and stay on top of the latest with our newsletter, event alerts, and more…